Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 35, NWS Milwaukee, WI

July 7, 2003Iowa County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 7, 2003, 5:05 AM CDT for Iowa County, Wisconsin. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 5:05 AM CDT (10:05 UTC)
Expired
Jul 7, 2003, 6:00 AM CDT
In force
55 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Iowa County, WI

The radar

The La Crosse radar (KARX), 116 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2676 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 071005
SVRMKX
WIC049-071100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 600 AM CDT

* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF HIGHLAND...OR ABOUT 15 MILES
  NORTHWEST OF DODGEVILLE...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DODGEVILLE AT 515 AM CDT.
  RIDGEWAY AT 525 AM CDT.
  ARENA AT 530 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LAT...LON 4318 9040 4293 9039 4288 8993 4317 8987

$$

KAPELA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:59 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 2:59 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CDT MON JUL 7 2003

FORECAST FOCUS ON TSTMS TODAY THROUGH TUESDAY.

SHORT WAVES SHOULD CONTINUE TO DRIVE CONVECTION ACROSS CWA THIS
MORNING. HOWEVER...AIRMASS BECOMES PROGRESSIVELY LESS UNSTABLE WITH
LITTLE MOISTURE CONVERGENCE FROM WEST TO EAST. EXPECT CONVECTION
TO DIMINISH IN INTENSITY AS IT MOVES ACROSS CWA THIS MORNING.

AIRMASS BECOMES VERY UNSTABLE AGAIN THIS AFTERNOON...IN TIME FOR
STRONG V/MAX CURRENTLY IN EASTERN NEBRASKA TO APPROACH CWA AND HELP
PRODUCE STRONG OR SEVERE THUNDERSTORMS. CAPE REACHES 3K WITH LI/S OF
-8. THETA-E RIDGE AND STRONG DIV Q. CONVECTION THIS AFTERNOON SHOULD
CONTINUE INTO THE EVENING HOURS.

CDFNT EXPECTED TO STALL NEAR WI/IL BOARDER TONIGHT...THEN ACROSS
NORTHERN IL TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE ACROSS CWA...BUT SHOULD NOT BE SEVERE AS MOST
DYNAMICS SHIFT INTO NORTHERN ILLINOIS WITH FRONT.

.MKX...NONE.

MK
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 5 minutes before
WIZ046-047-051-052-056>060-062>072-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY...AND THEN AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT.

XX

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.